Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 103, NWS Charleston, SC

August 13, 2004Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 13, 2004, 12:31 AM EDT for Charleston County, South Carolina. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 12:31 AM EDT (04:31 UTC)
Expired
Aug 13, 2004, 12:45 AM EDT
In force
14 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

The radar

The Wilmington radar (KLTX), 140 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.5 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 130431
SVRCHS
SCC019-130445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1230 AM EDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1245 AM EDT

* AT 1228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH 4 MILES SOUTH OF MCCLELLANVILLE...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...         
  MCCLELLANVILLE AND SOUTH SANTEE...

THIS IS A DANGEROUS THUNDERSTORM...TAKE COVER NOW SEVERE
THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS.

THERE HAVE BEEN UNCONFIRMED REPORTS OF POSSIBLE DAMAGE IN SULLIVANS 
ISLAND AND ISLE OF PALMS AS THIS STORM MOVED THROUGH THOSE 
LOCATIONS EARLIER.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3304 7959 3291 7944 3308 7917 3322 7940

$$

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:12 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 12, 11:12 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
1112 PM EDT THU AUG 12 2004

CORRECTED HEADLINES AND WWA SECTION TO ADD TIMING OF EVENTS.

...TROPICAL STORM WATCH FROM SOUTH SANTEE SC TO ALTAMAHA GA LATE FRI
NIGHT INTO SAT...
...INLAND TROPICAL STORM WIND WATCH FOR ALL INLAND COUNTIES OF THE
COUNTY WARNING AREA LATE FRI NIGHT INTO SAT...
...FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA FRI NIGHT AND
SAT...

.SHORT TERM /TONIGHT/...THE LOW PRES CENTER THAT IS THE REMNANTS OF
BONNIE IS LOCATED NEAR HILTON HEAD AND IS EXPECTED TO MOVE NORTHEAST
ALONG...BUT JUST E OF THE COAST FOLLOWING THE INVERTED TROF THAT HAS
SET UP BETWEEN FBIS1 AND BUOY 41004. WITH THE HEAVIEST RAIN AND BEST
CHANCE OF PRECIP TO THE N AND E OF THIS LOW...WILL TAPER POPS OFF
FROM THE SW ON THE UPDATE. EXPECT TO LOWER INLAND GA PORTION TO
SLIGHT OR LOW CHANCE AND GO WITH AT LEAST LIKELY FOR THE NRN COASTAL
SECTIONS. HEAVY RAIN WITH ISOLATED FLOODING PROBLEMS ARE STILL
POSSIBLE FOR THE NRN SC COASTAL PORTION BUT THIS THREAT WILL BE
DIMINISHING IN THE NEXT FEW HOURS.

&&

.LONG TERM /FRIDAY THROUGH SATURDAY/...THE TROPICAL PREDICTION
CENTER HAS EXTENDED THE TROPICAL STORM WATCH UP THE SOUTH CAROLINA
COAST TO SOUTH SANTEE. THE LATEST FORECAST TRACK INDICATES HURRICANE
CHARLEY WILL BEGIN TO AFFECT THE AREA BEGINNING FRIDAY NIGHT AND
CONTINUING INTO THE AFTERNOON SATURDAY. HEAVY RAIN AND TROPICAL
STORM FORCE WINDS CAN BE EXPECTED OVER THE ENTIRE FORECAST AREA.
RAINFALL OF UP TO 6 INCHES IS POSSIBLE. WILL GO WITH A FLOOD WATCH
AND INLAND TROPICAL STORM WIND WATCH. TORNADO POTENTIAL ALSO EXISTS.
WILL BE ISSUING A TROPICAL STORM LOCAL STATEMENT AND FLOOD WATCH
PRODUCTS SHORTLY.
&&

.MARINE...REMAINS OF BONNIE AT 00Z WERE SOMEWHERE NEAR THE HILTON
HEAD/SAVANNAH AREA AND HAVE BEEN MOVING TO THE NE. AROUND
6Z...2AM...THE LOW SHOULD BE JUST EAST OF THE SOUTH SANTEE RIVER.
FOR THE EVENING UPDATE...WINDS AND SEAS HAVE NOT BEEN AS HIGH AS
ANTICIPATED SINCE THE TRACK OF WHAT IS LEFT OF BONNIE HAS BEEN
FARTHER EAST. AM HESITANT TO REMOVE SCA CONDITIONS...WITH APPROACH
OF CHARLEY NOT TOO FAR BEHIND AND CONDITIONS EXPECTED TO RAPIDLY
DECLINE...WILL JUST TWEAK WORDING TO PUSH BACK SCA CONDITIONS UNTIL
LATE IN THE MORNING.

&&

.AVIATION...IFR CONDITIONS THROUGH AROUND MIDNIGHT AT BOTH LOCATIONS
AS THE REMAINS OF BONNIE MOVE THROUGH. WILL SEE GRADUAL IMPROVEMENT
OVERNIGHT AS THE LOW LIFTS NE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TROPICAL STORM WATCH SAVANNAH GA TO ALTAMAHA SOUND GA FOR
     COASTAL COUNTIES LATE FRI NIGHT INTO SAT.
     INLAND TROPICAL STORM WIND WATCH FOR ALL INLAND COUNTIES OF THE
     COUNTY WARNING AREA LATE FRI NIGHT INTO SAT.
     FLOOD WATCH ENTIRE CWA FRI NIGHT INTO SAT.
SC...TROPICAL STORM WATCH SOUTH SANTEE SC TO SAVANNAH GA FOR COASTAL
     COUNTIES LATE FRI NIGHT INTO SAT.
     INLAND TROPICAL STORM WIND WATCH FOR ALL INLAND COUNTIES IN THE
     COUNTY WARNING AREA LATE FRI NIGHT INTO SAT.
     FLOOD WATCH ENTIRE CWA FRI NIGHT INTO SAT.
MARINE...TROPICAL STORM WATCH AMZ330-350-352-354-374.

&&

18/JR
Hazardous weather outlook, Aug 12, 9:40 PM EDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
940 PM EDT THU AUG 12 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-131100-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
940 PM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
.TROPICAL WEATHER...THE REMNANTS OF TROPICAL STORM BONNIE ARE
EXPECTED TO MOVE NORTHEAST TONIGHT ALONG THE SOUTH CAROLINA COAST.
THE MAIN THREAT WILL CONTINUE TO BE HEAVY RAIN WITH POTENTIAL
FLOODING AND ISOLATED TORNADOES AND WATER SPOUTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.
.TROPICAL WEATHER...HURRICANE CHARLEY IS FORECAST TO IMPACT THE AREA
FRIDAY NIGHT AND SATURDAY WITH TROPICAL STORM FORCE WINDS AND HEAVY
RAIN. ISOLATED TORNADOES ARE ALSO POSSIBLE. SEE THE LATEST ADVISORIES
AND STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 12, 7:32 PM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
732 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     RICEBORO                31.74N 81.43W
08/12/2004                   LIBERTY            GA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ALONG PETERSBURG ROAD.

&&

VB
Local storm report, Aug 12, 7:52 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
752 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FLASH FLOOD      GUM BRANCH              31.86N 81.73W
08/12/2004                   LIBERTY            GA   EMERGENCY MNGR

            HIGHWAY 196 WEST...LIVE OAK CHURCH ROAD AND CURTIS ROAD
            ALL CLOSED DUE TO EXTENSIVE FLOODING.

&&

PM
Local storm report, Aug 12, 8:43 PM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
843 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0841 PM     FLASH FLOOD      SAVANNAH                32.08N 81.10W
08/12/2004                   CHATHAM            GA   PUBLIC

            FLOODING IN PROGRESS IN THE WINDSOR FOREST AREA. ROADS
            INNUNDATED AND WATER ON THE VERGE OF ENTERING HOMES.

&&

24
Special weather statement, Aug 12, 9:24 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
924 PM EDT THU AUG 12 2004

GAZ114-116-117-137>141-130134-
COASTAL BRYAN GA-COASTAL LIBERTY GA-COASTAL MCINTOSH GA-
INLAND BRYAN GA-INLAND LIBERTY GA-INLAND MCINTOSH GA-LONG GA-
TATTNALL GA-
INCLUDING THE CITIES OF...DARIEN...HINESVILLE...LUDOWICI...
PEMBROKE...REIDSVILLE AND RICHMOND HILL
924 PM EDT THU AUG 12 2004

...THE TORNADO WATCH HAS EXPIRED...
THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF SOUTHEASTERN
GEORGIA HAS EXPIRED. AN AREA OF STRONG THUNDERSTORMS HAS SHIFTED OFF
THE COAST AND IS NO LONGER A THREAT TO THE TORNADO WATCH AREA
THEREFORE THE WATCH HAS BEEN ALLOWED TO EXPIRE.
Special weather statement, Aug 12, 9:36 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
936 PM EDT THU AUG 12 2004

SCZ050-130215-
CHARLESTON-
936 PM EDT THU AUG 12 2004

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH
1015 PM EDT...

AT 936 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM EDISTO BEACH TO 8 MILES SOUTH
OF KIAWAH ISLAND MOVING ONSHORE AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WADMALAW ISLAND...
SEABROOK ISLAND...ROCKVILLE...LEGAREVILLE...KIAWAH ISLAND...HUSKUM
CORNER CROSS ROADS...FREEDMAN...EDISTO ISLAND AND BEARS BLUFF
THROUGH 1015 PM EDT.

LOCALIZED GUSTY WINDS FROM 40 TO 50 MPH AND DANGEROUS LIGHTNING
STRIKES CAN BE EXPECTED WITH THESE STORMS.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

24
Local storm report, Aug 13, 12:15 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1215 AM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1123 PM     WATER SPOUT      1 W MOUNT PLEASANT      32.79N 79.88W
08/12/2004                   CHARLESTON         SC   LAW ENFORCEMENT

            WATERSPOUT SIGHTED JUST OFF PATRIOTS POINT.

&&

PM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:02 PM EDTSpecial Marine WarningCHS28 min
Aug 12, 8:26 PM EDTSpecial Marine WarningCHS64 min
Aug 12, 8:30 PM EDTTornado WarningCHSJasper30 min
Aug 12, 8:32 PM EDTSpecial Marine WarningCHS58 min
Aug 12, 8:38 PM EDTSpecial Marine WarningCHS37 min
Aug 12, 8:43 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper32 min
Aug 12, 8:58 PM EDTSpecial Marine WarningCHS62 min
Aug 12, 9:15 PM EDTSpecial Marine WarningCHS60 min
Aug 12, 9:23 PM EDTSpecial Marine WarningCHS67 min
Aug 12, 9:55 PM EDTSpecial Marine WarningCHS65 min
Aug 12, 9:55 PM EDTSpecial Marine WarningCHS65 min
Aug 12, 10:12 PM EDTSpecial Marine WarningCHS48 min
Aug 12, 10:55 PM EDTTornado WarningCHSCharleston35 min
Aug 12, 10:59 PM EDTSpecial Marine WarningCHS91 min
Aug 12, 10:59 PM EDTSpecial Marine WarningCHS91 min
Aug 12, 11:43 PM EDTSevere Thunderstorm WarningCHSCharleston47 min
Aug 12, 11:54 PM EDTSpecial Marine WarningCHS96 min
Aug 13, 12:20 PM EDTSpecial Marine WarningCHS55 min
Aug 13, 1:54 PM EDTSpecial Marine WarningCHS2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.